Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 20, NWS Brownsville, TX

June 22, 2018Hidalgo County, Starr County, Texas

NWS Brownsville, TX issued this flash flood warning at Jun 22, 2018, 3:13 AM CDT for Hidalgo County, Starr County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2018, 3:13 AM CDT (08:13 UTC)
Expired
Jun 22, 2018, 6:42 AM CDT
In force
3 hr
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

Counties Hidalgo County, TX, Starr County, TX

The radar

The Brownsville radar (KBRO), 133 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 4:53 AM CDTFLASH FLOOD1 Sw Mission, TXMISSION PD REPORTS FLOODING ON THE HIGHWAY 83 FRONTAGE ROADS WITH 6 INCHES OF WATER DEPTH AT THIS TIME.
Jun 22, 4:53 AM CDTFLASH FLOOD3 Ese Rio Grande City, TXSTARR COUNTY SHERIFF OFFICE REPORTS FLOOD WATER OF 1 FOOT IN DEPTH AT THE INTERSECTION OF EMBASSY ST AND E JUAREZ ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 100 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 8.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2018-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2018-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1541 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

379 
WGUS54 KBRO 220813
FFWBRO
TXC215-427-221215-
/O.NEW.KBRO.FF.W.0020.180622T0813Z-180622T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Brownsville TX
313 AM CDT FRI JUN 22 2018

The National Weather Service in Brownsville has issued a

* Flash Flood Warning for...
  Southwestern Hidalgo County in Deep South Texas...
  Starr County in Deep South Texas...

* Until 715 AM CDT.

* At 311 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Residual flooding ongoing 
  across the warned area will likely worsen through the morning 
  commute.

* Some locations that will experience flooding include...
  Edinburg, Mission, Pharr, San Juan, Rio Grande City, Hidalgo, Roma,
  Palmview, Penitas and Sullivan City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2610 9830 2617 9834 2616 9839 2623 9845
      2620 9848 2626 9859 2624 9867 2637 9880
      2635 9890 2639 9893 2637 9895 2640 9896
      2640 9908 2643 9911 2648 9909 2657 9917
      2672 9899 2649 9821 2631 9809 2606 9820

$$

FRYE
2 follow-up statements
572 
WGUS74 KBRO 220955
FFSBRO

Flash Flood Statement
National Weather Service Brownsville TX
455 AM CDT FRI JUN 22 2018

TXC215-427-221215-
/O.CON.KBRO.FF.W.0020.000000T0000Z-180622T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hidalgo TX-Starr TX-
455 AM CDT FRI JUN 22 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR
SOUTHWESTERN HIDALGO AND STARR COUNTIES...

At 447 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 to 3 inches of rain have 
fallen in Mission and Palmview areas. Mission Police Department 
reported significant flooding of all frontage roads in the city. 
Additionally, Starr County Sheriff Office reports significant street 
flooding in Rio Grande City. Flash flooding is occurring or will 
begin shortly across the warned area.

Some locations that will experience flooding include...
Edinburg, Mission, Pharr, San Juan, Rio Grande City, Hidalgo, Roma,
Palmview, Penitas and Sullivan City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2610 9830 2617 9834 2616 9839 2623 9845
      2620 9848 2626 9859 2624 9867 2637 9880
      2635 9890 2639 9893 2637 9895 2640 9896
      2640 9908 2643 9911 2648 9909 2657 9917
      2672 9899 2649 9821 2631 9809 2606 9820

$$

FRYE
744 
WGUS74 KBRO 221142
FFSBRO

Flash Flood Statement
National Weather Service Brownsville TX
642 AM CDT FRI JUN 22 2018

TXC215-427-221152-
/O.CAN.KBRO.FF.W.0020.000000T0000Z-180622T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hidalgo TX-Starr TX-
642 AM CDT FRI JUN 22 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN HIDALGO AND STARR
COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 2610 9830 2617 9834 2616 9839 2623 9845
      2620 9848 2626 9859 2624 9867 2637 9880
      2635 9890 2639 9893 2637 9895 2640 9896
      2640 9908 2643 9911 2648 9909 2657 9917
      2672 9899 2649 9821 2631 9809 2606 9820

$$

FRYE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 12:54 AM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 22, 12:54 AM CDT, 2 hours 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1254 AM CDT Fri Jun 22 2018

.DISCUSSION...Updated for latest aviation discussion below.
&&

.AVIATION...KBRO Doppler radar is nearly devoid of any echoes at
this time, and aviation conditions are expected to be the best in
several days. Slightly adverse conditions in the form of light
fog and lowered clouds overnight will become VFR tomorrow with
moderate surface winds. A slip into MVFR may occur Friday night.
&&

.PREV DISCUSSION... /issued 933 PM CDT Thu Jun 21 2018/

DISCUSSION...00Z sounding continues to show high available
moisture and modest instability, however main lifting mechanism,
the mid level trough continues to move away from the area. Will Hi
Res models show a few showers developing overnight favoring the
western Ranch lands with isolated activity popping up across
Central and Coastal areas near and shortly after sunrise Friday.
Latest forecast trends in the direction with highest pops in the
west and maintaining low pops on Friday. High overcast with some
patches of low clouds developing overnight should keep any dense
fog development at bay so can not rule out some patches of 2 to 4
miles of light fog and mist. Temperatures and very high humidity
look on track so no changes to this part of the forecast.

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...VFR conditions prevail with some Scattered patches of
MVFR stratocumulus clouds streaming in from the Gulf of Mexico.
Overall, VFR should continue much of the night with the brief MVFR
cigs late tonight and early Friday. VFR resumes mid to late
morning Friday with a moderate southeast wind developing.

PREV DISCUSSION... /issued 453 PM CDT Thu Jun 21 2018/

SHORT TERM (Tonight through Friday Night): The convection has
finally settled down somewhat across the RGV and Deep South Texas
after what would be considered a very bad weather day for the
area. The latest KBRO reflectivity shows that the current conv
across the region is limited to the lower TX coastal regions and
to the west across northeastern Mexico where the MCV left over
from the earlier earlier conv is now located. KBRO radar trends
indicate that this circulation center has been pretty slow to move
out to the west away from the RGV. This raises my concern for the
potential for additional sct tropical conv possibly firing later
this evening and tonight due to the linger influence of this
vorticity center. Even if the expected conv coverage later tonight
is more limited, with much of the region either remaining very
saturated or still flooded, any additional strong thunderstorms
could quickly result in worsening flooding problems. So will
extend the Flash Flood Watch for one more night for the entire RGV
and Deep South Texas.

The inverted 500 mb trough axis, surface troffing and associated
tropical moisture that has brought all of the flooding rainfall
to the region over the last several days is expected to move
westward after tonight. At the same time, 500 mb ridging will
rebuild over southern TX starting Fri which will finally bring in
some drier and more stable air to the region ending the
widespread conv potential.

Accordingly will trend down to the pops starting late tonight
through tomorrow morning.

LONG TERM (Saturday through Thursday): Period starts off
with strong mid/upper level high pressure elongated west to east
across northern Mexico into much of TX. For deep south Texas, this
will bring hot, precipitation free but very humid conditions across
the area on Saturday. Highs on Saturday look to range from the mid
90s at the coast with upper 90s to around 102 mid valley and
westward. Saturday night into Sunday, an inverted trough will move
west just to our south causing the aforementioned high pressure to
ease somewhat while low/mid level moisture increases. After another
hot day Sunday with high temperatures similar to those reached on
Saturday, low chances of showers and thunderstorms will creep back
into the forecast mainly over the coastal counties/lower Valley
beginning Sunday night. Low chances of showers and thunderstorms
will then spread westward across much of the region and remain in
the forecast Monday and Tuesday as elevated low level moisture stays
over the Rio Grande Valley. Due to weakened high pressure and
increased moisture, highs on Monday and Tuesday will generally range
from the lower 90s at the coast to the mid/upper 90s inland.
Mid/upper level high pressure will build over the northwest Gulf of
Mexico Wednesday and Thursday once again bringing precipitation free
but still humid conditions. High temperatures both days look to
range again from the lower 90s at the coast with mid/upper 90s
inland.

MARINE: A light to moderate PGF will prevail across the lower TX
coastline into Fri and Fri Night as surface ridging prevails over
the Gulf of Mexico. This will maintain fairly benign winds and
seas across the area in the short term. No SCA conditions expected
at this time.

LONG TERM (Saturday through Monday): Elevated winds/seas to persist
through the three day period with either Small Craft Should Exercise
Caution headlines or low end Small Craft Advisories likely.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch until 5 AM CDT early this morning for
     TXZ248>257-351-353.

GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, Jun 21, 4:29 PM CDT, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
429 PM CDT Thu Jun 21 2018

TXZ248>257-351-353-222130-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
429 PM CDT Thu Jun 21 2018

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

A Flash Flood Watch is in effect for all of Deep South Texas and
the Rio Grande Valley until 5 AM CDT Friday morning.

There is a moderate risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An elevated risk of rip currents is possible at the local beaches
Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Any observations of flooding or flash flooding should be reported
to local law enforcement and the National Weather Service office
in Brownsville.

GMZ130-132-135-150-155-170-175-222130-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
429 PM CDT Thu Jun 21 2018

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Small Craft Advisory for strong winds may be needed for the
Laguna Madre Sunday. Small Craft advisories may be needed for all
or portions of the Gulf coastal waters Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 1:25 AM CDTAreal Flood WarningBROCameron, Hidalgo12 hr
Jun 22, 4:28 AM CDTAreal Flood WarningBROHidalgo24 hr
Jun 22, 6:11 AM CDTAreal Flood AdvisoryBROBrooks2 hr
Jun 22, 1:37 PM CDTAreal Flood WarningBROCameron, Hidalgo12 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.